Antipsychotic under investigation after link to deaths

The US Food and Drug Administration (FDA) announced yesterday that the two patients died three to four days after receiving appropriate doses of olanzapine pamoate, which was well after the recommended three hour post-injection monitoring period.

Both patients were found to have very high olanzapine blood levels after death, the FDA said.

It said high doses of olanzapine can cause delirium, cardiopulmonary arrest, cardiac arrhythmias, and reduced level of consciousness ranging from sedation to coma.

The FDA said it was continuing to evaluate the deaths and would provide an update when more information was available.

It advised healthcare professionals to follow the Zyprexa Relprevv Risk Evaluation and Mitigation Strategy when administering the drug, which includes continuous monitoring at a healthcare facility for at least three hours after injection. 

The TGA's Database of Adverse Event Notifications shows a total of 33 adverse

Latest

Trending